Ohio, 2018Damaging Wind in Ohio, December 2, 2018
December 2, 2018 · NWS CLE · 1 event in 1 county or zone
A strong cold front moving across the area developed isolated strong to severe thunderstorms with damaging wind gusts. There were a few reports of trees blown down as well as several power lines blown down across northern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across the area developed isolated strong to severe thunderstorms with damaging wind gusts. There were a few reports of trees blown down as well as several power lines blown down across northern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 2, 2:56 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 2, 2:56 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
256 PM EST Sun Dec 2 2018
...Severe Weather Possible This Evening Turning Into Light Snow
Tomorrow...
.SYNOPSIS...
Low pressure centered over the middle Mississippi River will
follow closely behind the front and move through the central
Great Lakes tonight and into Canada for Monday. The associated
cold front will move through the area on Monday. High pressure
attempts to slowly build in from the west for mid-week. Another
cold front will move across the region on Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
It is a fantastic mild and breezy Sunday afternoon. But there is
usually a price to pay for this nice weather for this time of
year. Hi-res guidance and forecast models suggest a little bit
of active weather late this afternoon into early this evening.
There are no changes to the previous mesoscale discussion
written earlier today. We are watching closely the area from a
line near Elyria south to Wooster eastward across northeast Ohio
into northwest Pennsylvania between 4 pm and 9 pm. Convection
will start to develop across northwestern Ohio between 3 and 4
pm. These storms will move quickly eastward at nearly 40 to 50
mph and a few of them will become severe by the time they reach
the I-71 corridor. Damaging winds up to 65 mph will be the main
threat followed by small hail up to nickel size. Given the very
high shear in the low levels of the boundary layer, we can't
rule out an isolated tornado threat. Usually, when we have high
shear but low instability this time of year...we see low top
supercells and mini bow like structures.
We expect most if not all the storms to be weakening and east of
our NW Pennsylvania counties by 9 pm this evening. Scattered
light showers will be around tonight and temperatures will
begin to fall as winds become more westerly. A secondary cold
front will move through Monday morning and change our winds more
northerly by midday and afternoon. Temperatures will continue to
fall slowly during the day. We will see rain showers change to
snow showers during the afternoon. Snow showers could be
moderate at times especially in the primary and secondary
Snowbelt region down wind of the lake and higher elevations. It
will take a while before snow will be able to accumulate because
of the warm ground and temperatures around freezing. Lake effect
snow showers will continue across northeast Ohio and northwest
Pennsylvania Monday night. We will likely see some light
accumulations after sunset and as temperatures fall into the
upper 20s. 1 to 2 inches will be possible in primary and
secondary Snowbelts. Isolated higher amounts could be possible
in primary Snowbelt areas.
Previous mesoscale discussion...
We have been looking at the newest Hi-Res model data this
morning for the storm threat late this afternoon and evening. We
are seeing the potential for MUCape to develop between 400 and
700 J/KG thanks to all the extra sunshine and temperatures
expected to reach the low to mid 60s this afternoon. One note to
point out is that forecast low level CAPE 0-1km is around 100
to 200 J/KG which is concerning. 0-1km helocity values are
running about 200 to 500. 0-6km Bulk shear magnitudes are in
the 50 to 70 knots. Surface winds just along the surging front
will be about 170 to 190 degrees. With these given parameters,
we do expect a few low topped supercell like storms right along
the front across northern Ohio into NW Pennsylvania. We really
like the the way the HRRR and 4km NAM has for timing of
development and evolution of this potential severe weather
event. There will be a damaging winds and isolated tornado
threat. We will see CU and convection development just east of
Toledo down to Lima, Ohio between 3 pm and 4 pm. Strong to
severe convection from near Lorain County to Mansfield area by 5
pm. The Cleveland area down the I-71 corridor between 5 and 6
pm. NE Ohio to Akron/Canton area between 7 and 8 pm and NW
Pennsylvania between 8 pm and 9 pm. That is our best
expectations at this time.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...Light lake effect will set
up Tuesday but no deep moisture source. Better chance on
Wednesday as the synoptic moisture increases ahead of the next
front. High finally moves off the SE Coast, which will all next
cold front to push through on Thursday. Looks like a widespread
synoptic event, but system will push through so quickly do not
expect much in the way of accumulations.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Below normal temperatures continue through the long term forecast.
ECMWF coming into agreement with GFS for next weekend. YDY the
ECMWF had low tracking across the Ohio Valley Saturday into Sunday.
Today both models have high pressure over the forecast area through
the entire weekend, with the low tracking much further south. So
next weekend should be cool, but dry with some sun.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
VFR conditions and mostly clear skies this afternoon will give
way to MVFR ceilings moving in late this afternoon with a cold
front. There will be a chance for convection and storms between
22z to 03z this evening from west to east as the front moves
through. Brief drops in visibilities will be accompanied with
the storms. MVFR ceilings become widespread tonight around 1500
to 2500 feet and light scattered rain showers. Scattered rain
showers will change to scattered light snow showers with
visibilities dropping to 3 to 5 sm at times Monday morning
through the afternoon. Winds will be gusty up to 25 or 30 knots
this afternoon from the south to southwest. Winds will shift to
more westerly and eventually west-northwest by tomorrow morning
and remain gusty up to 20 knots.
OUTLOOK...Non-VFR probable on Monday into Tuesday with snow as
a cold front crosses the region.
&&
.MARINE...
Currently Low near the Thumb of MI with strong cold front extending
SW to S of Kansas City. Models in good agreement tracking the Low
into New England Monday, with the trailing cold front pushing across
the Lake Monday morning. Surface winds will turn to the southwest
and increase to 15 to 25 knots tonight as a prefrontal trough swings
across the Lake, and 925 winds of 35 knots. Winds turn to the NW
behind the front and gradually diminish. Expect Small Craft
Advisory to last until Monday evening. After that high pressure
tracks across the Ohio Valley Wednesday, then moves off the SE coast
Thursday. That will allow another cold front to push across the
Lake on Thursday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 4 PM EST
Monday for LEZ145>149.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Griffin
MARINE...DJBHazardous weather outlook, Dec 2, 5:39 AM EST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
539 AM EST Sun Dec 2 2018
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
539 AM EST Sun Dec 2 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected to develop later today as high
temperatures rise into the 60s across the area. Severe thunderstorms
are possible with the primary concern being damaging wind gusts in
any strong storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-031045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
539 AM EST Sun Dec 2 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 2, 4:56 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
456 PM EST SUN DEC 2 2018
OHZ010-019-028>030-022230-
Crawford-Huron-Richland-Lorain-Ashland-
456 PM EST SUN DEC 2 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HURON...NORTHERN
RICHLAND...NORTHERN ASHLAND...SOUTHEASTERN CRAWFORD AND SOUTHWESTERN
LORAIN COUNTIES...
At 454 PM EST, a strong thunderstorm was located over Galion, or 9
miles southeast of Bucyrus, moving northeast at 50 mph. Another
strong thunderstorm was located over northeastern Richland County
moving northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mansfield, Ashland, Galion, Shelby, Ontario, Lexington, Wellington,
Crestline, New London, Savannah, Polk, Sullivan, Penfield, Greenwich,
Bailey Lakes, Rochester, Nova, Nankin, Shenandoah and Olivesburg.
LAT...LON 4068 8262 4071 8263 4071 8285 4070 8288
4071 8294 4120 8234 4119 8207 4114 8208
4114 8217 4100 8217 4099 8213 4092 8213
4066 8263
TIME...MOT...LOC 2154Z 231DEG 43KT 4073 8283
ClarkSpecial weather statement, Dec 2, 6:13 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
613 PM EST SUN DEC 2 2018
OHZ011>013-020>022-030000-
Summit-Geauga-Portage-Lake-Medina-Cuyahoga-
613 PM EST SUN DEC 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTAGE...GEAUGA...
CUYAHOGA...EASTERN MEDINA...LAKE AND SUMMIT COUNTIES...
At 612 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Warrensville Heights to near Medina.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms. Small tree limbs blown down and gusts up to 50 mph have been
reported with these showers and storms.
Locations impacted include...
Cleveland, Akron, Medina, Painesville, Willowick, Ravenna, Chardon,
Fairport Harbor, Parma, Cuyahoga Falls, Euclid, Mentor, Cleveland
Heights, Strongsville, Brunswick, North Royalton, Kent, Barberton,
Solon and Willoughby.
LAT...LON 4099 8100 4099 8190 4153 8172 4170 8144
4179 8123 4185 8100
TIME...MOT...LOC 2312Z 242DEG 38KT 4143 8159 4112 8177
GriffinLocal storm report, Dec 2, 6:19 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EST SUN DEC 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 E CLYDE 41.31N 82.93W
12/02/2018 SANDUSKY OH TRAINED SPOTTER
APPROXIMATELY 60 FOOT TALL PINE TREE SNAPPED
AT THE BASE JUST EAST OF CLYDE. ACCOMPANIED
BY ESTIMATED 50-60 MPH WINDS.
&&
PSThunderstorm Wind, Geauga
- When
- December 2, 6:27 PM EST to 6:40 PM EST
- Where
- Geauga County, 0.02 mi NE of Scotland to 2.14 mi NNE of Chardon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -81.350
Trees and power lines were reported down in northern Geauga county, including in the Chesterland and Chardon Township areas. One downed tree blocked Woodin Road for some time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Maryland, December 2, 201811 events
- Dense Fog in Maryland, December 2 to 3, 20189 events
- Winter Weather in Colorado, December 2 to 3, 20188 events
- Dense Fog in West Virginia, December 2 to 3, 20187 events
- Dense Fog in Virginia, December 2 to 3, 20187 events
- Winter Weather in Utah, December 2, 20184 events
- Dense Fog in California, December 2, 20183 events
- Dense Fog in Montana, December 2 to 3, 20183 events
- Flood in Arkansas, December 2 to 12, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 2, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796650.